Oklahoma, 2019

Hail in Oklahoma, August 8, 2019

August 8, 2019 · NWS OUN · 1 event in 1 county or zone

Scattered thunderstorms produced small hail on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms produced small hail on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 5:01 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 8, 5:01 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
601 AM CDT Thu Aug 8 2019

.DISCUSSION...
12Z TAF discussion below.

&&

.AVIATION...
VFR/MVFR ceilings expected this TAF period. Showers and storms
will be possible through early Friday but chances are too low at
times or in some locations for a mention in TAFs. Strong variable
winds and heavy rain are possible near any storms. A front and
outflow boundaries will also affect parts of the area causing
winds to shift.

&&

.PREV DISCUSSION... /issued 318 AM CDT Thu Aug 8 2019/

DISCUSSION...
The forecast continues to be the tale of the upper ridge. The center
of the upper high is expected to continue to move into the southern
Plains today and then slowly build over the region through the
weekend. Models then show the upper high stretching out across the
southern U.S. next week with the center potentially shifting a
little south. The upper high will continue to lead to mostly hot and
dry conditions across portions of the fa with any rain chances being
confined to the edges of the upper high with weak disturbances
moving through the flow which means most of the rain will remain
north and east of the fa but could occasionally affect northern and
eastern fringes of the fa into early next week.

An exception to this will be today into Friday when the influence
over the upper high is not as strong and a boundary(ies) are
expected to extend across the fa. The boundary(ies), a front and
maybe outflow boundaries from morning convection, will be a
potential focus for shower and thunderstorm development today into
Friday. This will bring rain chances to a larger part of the fa.
However, the highest chances for showers/storms will still be across
northern and eastern portions of the area. Heating today could lead
to strong instability in the area and the potential for some of the
storms to become strong to severe late this afternoon and evening.
Damaging winds, hail, and heavy rain will be the main concerns.

Models show, that with the elongation and potential shift south of
the upper high next week, a shortwave or two could move across the
central Plains bringing more potential for showers and storms across
a greater portion of the fa starting towards the middle of next
week.

With the upper ridge continuing to dominate the story, hot
temperatures also continue to be a factor across the area. High heat
index values will also continue to be a consideration through at
least the weekend across portions of the fa. There is some
uncertainty today due to potential position of any boundaries along
with cloud cover and rain. The most likely area for the hot and
humid conditions to lead to heat index values of 105+ this afternoon
will be across southern portions of the fa. Will issue a heat
advisory for approximately the southern half of the fa but there is
some uncertainty with the northern part of the advisory compared to
southern portions. Later shifts will need to monitor trends to see
if adjustments are needed. Southern portions of the fa could be a
concern again on Friday before high heat index values potentially
affect a larger portion of the fa again this weekend as the upper
high and hotter temperatures spread back north.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  99  77  94  76 /  30  30  20  10
Hobart OK        103  77  99  77 /  20  20  10  10
Wichita Falls TX 103  80 103  80 /  10  10  10   0
Gage OK           98  69  92  70 /  40  40  20  20
Ponca City OK     88  73  86  73 /  40  60  30  20
Durant OK         99  80  98  79 /  10  10  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ023-027>032-035>048-050>052.

TX...Heat Advisory from noon today to 8 PM CDT this evening for
     TXZ083>090.

&&

25/25/25
Hazardous weather outlook, Aug 8, 3:00 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
400 AM CDT Thu Aug 8 2019

OKZ004>048-050>052-TXZ083>090-090900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
400 AM CDT Thu Aug 8 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and thunderstorms will be possible across portions of
Oklahoma through early Friday. The highest chances will be near a
front and any outflow boundaries across portions of northern and
central Oklahoma. Some of the storms could become strong to severe
late this afternoon and evening, with damaging wind gusts up to
70 mph and hail up to the size of quarters possible. Heavy rain
that could lead to flooding will also be a concern. The potential
for severe storms will diminish late this evening but heavy rain
will continue to be a concern into early Friday.

.Heat...
Hot and humid conditions will lead to heat index values ranging
from 105 to 110 across portions of central and southern Oklahoma,
and north Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Showers and thunderstorms will remain possible across portions of
the area on Friday. Heavy rain will also continue to be the main
concern. Severe weather is unlikely.

Thunderstorm chances will continue off and on into next week
across portions of the area with the highest potential across
portions of northern Oklahoma. No severe weather is expected.

.Heat...
Hot and humid conditions will continue into early next week across
portions of the area, with heat index values of 105 to 110.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 8, 5:37 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
637 AM CDT Thu Aug 8 2019

OKZ011-012-081200-
Major OK-Garfield OK-
637 AM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR east central Major and western
Garfield Counties Until 700 AM CDT...

AT 634 AM CDT, a strong thunderstorm was located near Drummond,
moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3619 9816 3638 9824 3651 9791 3623 9775
TIME...MOT...LOC 1134Z 255DEG 19KT 3630 9811

Maxwell
Special weather statement, Aug 8, 6:39 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
739 AM CDT Thu Aug 8 2019

OKZ012-013-019-020-081315-
Garfield OK-Payne OK-Logan OK-Noble OK-
739 AM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...
northwestern Payne...northwestern Logan and southern Noble Counties
Until 815 AM CDT...

AT 737 AM CDT, a strong thunderstorm was located over Lucien, moving
east at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3633 9703 3633 9702 3611 9700 3612 9764
      3636 9767 3649 9703
TIME...MOT...LOC 1237Z 265DEG 35KT 3627 9747

MAD
Special weather statement, Aug 8, 6:49 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
749 AM CDT Thu Aug 8 2019

OKZ013-018>020-081315-
Payne OK-Kingfisher OK-Logan OK-Noble OK-
749 AM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR west central Payne...east central
Kingfisher...northwestern Logan and southern Noble Counties Until 815
AM CDT...

AT 745 AM CDT, a strong thunderstorm was located near Lovell, moving
east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3596 9767 3609 9772 3620 9732 3599 9728
TIME...MOT...LOC 1245Z 249DEG 26KT 3605 9761

MAD

The radar

The Norman radar (KTLX), 116 km away, was scanning. The volume nearest the first event began at 12:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Caddo

When
August 8, 6:53 AM CST
Where
Caddo County, 5.53 mi N of Eakly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.390, -98.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851232.